Hail, Berkeley
- When
- June 21, 11:52 AM EST
- Where
- Berkeley County, 2.15 mi SSW of Oakley
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.090, -80.030
Quarter size hail was reported by the public in Strawberry, South Carolina.
An area of low pressure in combination with the sea breeze in a highly unstable atmosphere, resulted in numerous severe thunderstorms across southern South Carolina and southeast Georgia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
An area of low pressure in combination with the sea breeze in a highly unstable atmosphere, resulted in numerous severe thunderstorms across southern South Carolina and southeast Georgia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 21, 9:21 AM EST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 1021 AM EDT SAT JUN 21 2008 .SYNOPSIS... A WEAK AREA OF LOW PRESSURE WILL REMAIN OVER EASTERN SOUTH CAROLINA AND GEORGIA THROUGH THE WEEKEND. A WEAKENING COLD FRONT WILL BEGIN TO APPROACH FROM THE WEST TODAY AND WILL STALL NEAR OR JUST WEST OF THE AREA THROUGH MONDAY BEFORE GRADUALLY DISSIPATING TUESDAY. HIGH PRESSURE WILL THEN BUILD BACK INTO THE AREA FOR MID TO LATE NEXT WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... ANOTHER ROUND OF STRONG TO SEVERE STORMS IS EXPECTED AGAIN TODAY AS AN UPSTREAM SHORTWAVE TROUGH PUSHES INTO AN ENVIRONMENT FEATURING SBCAPES IN THE 1500-3000 J/KG RANGE AND 0-6 KM BULK SHEAR 30-35 KT. AS WAS THE CASE THURSDAY AND FRIDAY AFTERNOON/EVENING...THUNDERSTORMS WILL DEVELOP ALONG THE SEA BREEZE BOUNDARY/RESIDUAL OUTFLOW BOUNDARIES AND WILL PUSH BACK TOWARD THE EAST...INTO AN ONSHORE FLOW...ENHANCING STORM RELATIVE INFLOW AND SUPPORTING SUPERCELLS. THUS...LARGE HAIL...DAMAGING WINDS AND TORNADOES ARE ALL POSSIBLE AGAIN TODAY. WOULD NOT BE SURPRISED TO SEE A SEVERE WATCH BOX ISSUED BY THE STORM PREDICTION CENTER AT SOME POINT FOR THIS AFTN/EVE. THE SHORTWAVE SHOULD SUPPORT AT LEAST NUMEROUS THUNDERSTORMS ACROSS OUR SC COUNTIES...ALTHOUGH WE ARE STILL NOT SURE HOW MUCH ACTIVITY WILL MAKE IT INTO OUR GA COUNTIES. AS WAS THE CASE FRIDAY AFTERNOON/EVENING...ANOTHER STRONG DEWPOINT BOUNDARY IS EXPECTED IN THE VICINITY OF THE SURFACE LOW ACROSS INLAND SE GA. HOWEVER...UNCERTAINTY REMAINS WHETHER THIS WILL AGAIN LIMIT/PREVENT THUNDERSTORM DEVELOPMENT THERE...OR WHETHER THE APPROACHING SHORTWAVE WILL OVERCOME ANY CAP TO SUPPORT SCATTERED TO NUMEROUS THUNDERSTORMS. WILL STICK WITH THE CURRENT FORECAST OF 50 POPS ACROSS SE GA. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/... THE SEVERE THREAT SHOULD GRADUALLY WANE WITH DIURNAL STABILIZATION THIS EVENING. HOWEVER...THE PASSAGE OF THE SHORTWAVE MAY RESULT IN MORE PERSISTENT CONVECTION INTO TONIGHT...AND ADDITIONAL SHOWERS/THUNDERSTORMS COULD DEVELOP ALONG MESOSCALE BOUNDARIES WELL INTO THE NIGHT. THUS...CONTINUED SLIGHT CHANCE TO CHANCE POPS THROUGH THE NIGHT. && .LONG TERM /SUNDAY THROUGH FRIDAY/... MEANDERING FRONTAL BOUNDARY INLAND WILL REMAIN STALLED OVER OR JUST INLAND OF THE CHS CWFA SUN THROUGH MON WHILE A POTENT UPPER LEVEL TROF...WITH ITS CENTER OVER THE GREAT LAKES AND MAIN AXIS GRADUALLY SWINGING THROUGH THE EASTERN 1/3 OF THE LOWER 48...SLOWLY LIFTS NE. AS THE MAIN AXIS SWINGS EWD SUN...A FEW WAVES OF LOW PRES WILL RIDE NE ALONG THE STALLED SFC BOUNDARY AND SEVERAL SMALL SHORTWAVES WILL RIDE AROUND THE BASE OF THE MEAN TROUGH. THE MOISTURE COLUMN WILL REMAIN DEEP SUN INTO SUN NIGHT AND SFC-BASED INSTABILITY WILL REMAIN AT LEAST MODERATE SO WILL LOOK FOR GOOD COVERAGE OF SHWRS/TSTMS BY SUN AFTN. AM NOT LOOKING FOR MUCH OF A SEVERE THREAT AS EXTENSIVE CLOUD COVER AND WEAK MIDLVL LAPSE RATES WILL MITIGATE THOSE CONCERNS...BUT WITH MIDLVL JETTING OF 25-30 KT AND ANY SEABREEZE THE POTENTIAL IS THERE FOR AT LEAST ISOLD SEVERE STORMS. THAT BEING SAID...WITH PWATS AROUND 2 INCHES AND MORE DYNAMICS AT PLAY... WILL RUN WITH LIKELY POPS FOR SUN FOR MAINLY THE AFTN HOURS. SCATTERED SHWRS/TSTMS WILL CONTINUE SUN NIGHT INTO MON AS THE MAIN LONGWAVE TROUGH SHIFTS TWD THE E COAST...HELPING NUDGE THE SFC FRONTAL BOUNDARY E. THERE ARE CONFLICTING SIGNS AS TO COVERAGE AND STRENGTH OF STORMS. THE MOISTURE COLUMN WILL NOT BE QUITE AS DEEP BUT...ASSUMING THE AREA IS NOT OVERLY WORKED OVER SUN...THERE WILL BE RESIDUAL SFC BOUNDARIES AND GREATER CONVERGENCE DUE TO THE WIND SHIFT AHEAD OF THE FRONT. IN ADDITION...INSTABILITY INDICES ARE MORE IMPRESSIVE ON SUN /TT NEAR 50...CAPES OVER 2000 J/KG...LI NEAR -6/ AND THE RRQ STILL LOOKS TO BE FOUND JUST W OF THE CHS CWFA ALOFT. THUS...ALTHOUGH THE COVERAGE MAY BE LESS...SHOULD ENOUGH BREAKS IN THE SUNSHINE BE FOUND THEN THERE IS A GROWING THREAT FOR SEVERE WX. FOR NOW...WILL KEEP POPS IN THE MID-HIGH CHC CATEGORY FOR MAINLY MON AFTN. THE UPPER LEVEL LONGWAVE TROUGH AXIS LOOKS TO REACH THE SC/GA SHORELINE BY DAYBREAK TUE AND CONTINUE MOVG OFFSHORE...ALLOWING FOR A WNW UPPER LEVEL FLOW AND SFC HIGH PRESSURE TO WORK BACK INTO THE AREA TUE. HIGH PRESSURE WILL THEN REMAIN OVER THE AREA TUE-FRI WHILE A RELATIVELY ZONAL FLOW ALOFT CONTINUES. MORE THAN A FEW KINKS IN THE UPPER LEVEL FLOW WILL MOVE THROUGH THE AREA...ANY OF WHICH MAY ACT WITH THE DIURNAL SEABREEZE TO KICK OFF ISOLD TO SCT SHWRS/TSTMS MAINLY EACH AFTN AND EVE TUE-FRI. THE ONLY EXCEPTION WOULD BE WED WHICH WILL HAVE A BUBBLE DOME OF HIGH PRESSURE BOTH AT THE SFC AND ALOFT SLIDING E THROUGH THE AREA SO HAVE KEPT WED DRY. OTHERWISE... 20/30 POPS WILL SUFFICE FOR TUE...THU AND FRI. TEMPS WILL GENERALLY RUN SLIGHTLY BELOW NORMAL SUN AND MON WITH THE CLOUD/RAIN COMPLICATIONS DUE TO THE DISTURBANCES AT THE SFC AND ALOFT. ONCE THE FRONTAL SYSTEM MOVES OFFSHORE AND HIGH PRESSURE DOMINATES...TEMPS WILL GO ON A WARMING TREND AND WIND UP SLIGHTLY ABOVE NORMAL FOR THE MIDDLE AND END OF NEXT WEEK. && .AVIATION /14Z SATURDAY THROUGH WEDNESDAY/... ISOLATED SHOWERS/THUNDERSTORMS MAY DEVELOP AT ANY TIME IN THE VICINITY OF KCHS TODAY....BUT THE BEST CHANCE FOR THUNDERSTORMS SHOULD OCCUR AFTER 16Z. THUNDERSTORMS MAY ALSO FIRE SOUTH ALONG THE SEA BREEZE BOUNDARY IN THE VICINITY OF SAVANNAH. IF AN UPSTREAM SHORTWAVE MAINTAINS STRENGTH...NUMEROUS TO WIDESPREAD THUNDERSTORMS MAY DEVELOP ACROSS THE REGION. EXPECT AMENDMENTS AS NEAR TERM CONVECTIVE TRENDS BECOME EVIDENT TODAY AND TONIGHT. LOW LEVEL MOISTURE MAY SUPPORT MVFR OR LOWER CEILINGS/VISIBILITIES LATE TONIGHT...TOWARD 12Z SUNDAY. EXTENDED AVIATION OUTLOOK...OCNL MVFR CONDITIONS ARE EXPECTED IN SHRA/TSRA SUNDAY THROUGH MONDAY...THEN GENERALLY VFR WEATHER THE REST OF THE WEEK. && .MARINE... THE SEA BREEZE WILL AGAIN ENHANCE THE SYNOPTIC ONSHORE FLOW THIS AFTERNOON. TONIGHT...EXPECT ANOTHER NOCTURNAL SURGE OF SOUTHERLY WINDS AT LEAST 15-20 KNOTS...ACCOMPANIED BY SEAS AT LEAST 2-4 FT. A FEW HOURS OF SCA WIND GUSTS CANNOT BE RULED OUT BUT DOES NOT APPEAR LIKELY AT THIS TIME. MEANWHILE...A FEW THUNDERSTORMS MAY PRODUCE HAIL...STRONG WINDS AND WATERSPOUTS TODAY INTO TONIGHT. WITH THE FRONTAL BOUNDARY REMAINING JUST INLAND SUN THROUGH MON AND A MODEST PINCHED GRADIENT...WIND SPEEDS WILL REMAIN ARND 15 KT OR REACH INTO THE 15-20 KT RANGE BUT CONDITIONS LOOKS TO REMAIN BELOW SCA LEVELS. WITH WINDS SHIFTING TO HAVE A SLIGHT OFFSHORE COMPONENT...NOT MUCH OF A FAVORABLE FETCH WILL BE AVAILABLE SO WILL CAP ALL NEARSHORE WATERS AT 4 FT WHILE THE OUTER GA WATERS MAY REACH 5 FT AT TIMES. BY LATE TUE...HIGH PRES WILL MOVE IN AND THE AREA OF HIGH PRES WILL REMAIN OVER THE WATERS THROUGH THE REST OF THE WEEK. THIS WILL ALLOW FOR SETTLING CONDITIONS WITH NO HEADLINES NEEDED. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && RJB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 510 AM EDT SAT JUN 21 2008 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-221000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER- BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 510 AM EDT SAT JUN 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS...CONDITIONS WILL AGAIN FAVOR SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS MUCH OF SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA TODAY INTO TONIGHT. A FEW THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WIND GUSTS EXCEEDING 60 MPH AND LARGE HAIL EXCEEDING ONE INCH IN DIAMETER. ALSO...ISOLATED TORNADOES AND WATERSPOUTS ARE POSSIBLE. FURTHER...THUNDERSTORMS WILL PRODUCE FREQUENT...DANGEROUS LIGHTNING AND MAY PRODUCE LOCALLY EXCESSIVE RAINFALL. ANY THUNDERSTORM MAY BECOME SEVERE ACROSS THE REGION TODAY AND TONIGHT. HOWEVER...THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS WILL OCCUR BETWEEN NOON AND 9 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SEVERE THUNDERSTORMS...A SERIES OF SURFACE AND UPPER LEVEL DISTURBANCES WILL AFFECT THE SOUTHEASTERN UNITED STATES SUNDAY INTO MONDAY. THESE DISTURBANCES...IN COMBINATION WITH THE DAILY AFTERNOON SEA BREEZE AND A CONTINUED UNSTABLE AIRMASS...MAY LEAD TO A FEW STRONG TO SEVERE THUNDERSTORMS ACROSS SOUTHERN SOUTH CAROLINA AND SOUTHEAST GEORGIA EACH AFTERNOON AND EVENING. THE MAIN HAZARDS FROM THE STRONGEST STORMS THAT DEVELOP WILL BE GUSTY WINDS...HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1013 AM EDT SAT JUN 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM HAIL 2 SW SHELDON 32.58N 80.82W
06/20/2008 E0.75 INCH BEAUFORT SC PUBLIC
PENNY SIZE HAIL WAS REPORTED AT BRAYS ISLAND PLANTATION
GOLF CLUB.
0411 PM TSTM WND DMG 2 SW SHELDON 32.58N 80.82W
06/20/2008 BEAUFORT SC PUBLIC
8 INCH IN DIAMETER TREE LIMBS WERE REPORTED DOWN BY BRAYS
ISLAND PLANTATION GOLF CLUB.
&&
REBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1038 AM EDT SAT JUN 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL MCCLELLANVILLE 33.09N 79.46W
06/20/2008 E1.00 INCH CHARLESTON SC FIRE DEPT/RESCUE
AWENDAW FIRE DEPARTMENT RELAYS REPORT FROM THE
MCCLELLANVILLE FIRE DEPARTMENT. TIME ESTIMATED BASED ON
RADAR.
&&
33PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1056 AM EDT SAT JUN 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM TSTM WND DMG BENNETTS POINT 32.56N 80.45W
06/19/2008 COLLETON SC TRAINED SPOTTER
3 PINE TREES AND LARGE LIMBS WERE REPORTED DOWN AT
BENNETTS POINT.
&&
REBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1102 AM EDT SAT JUN 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL 3 ESE MONCKS CORNER 33.18N 79.97W
06/20/2008 E0.25 INCH BERKELEY SC TRAINED SPOTTER
&&
33PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1106 AM EDT SAT JUN 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL 3 SSE SMITH 33.02N 79.76W
06/20/2008 E0.50 INCH BERKELEY SC PUBLIC
&&
33SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1242 PM EDT SAT JUN 21 2008 SCZ045-211745- BERKELEY- 1242 PM EDT SAT JUN 21 2008 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 145 PM EDT... AT 1238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND GUSTY WINDS OF 30 TO 40 MPH. THIS STORM WAS LOCATED NEAR MOUNT HOLLY...OR ABOUT OVER GOOSE CREEK...AND WAS NEARLY STATIONARY. AREAS IN AND AROUND HUGER...CORDESVILLE...MOUNT HOLLY...CARNES CROSSROADS...AND GOOSE CREEK WILL BE IMPACTED THROUGH 145 PM EDT. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR LOCATION. PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS AND POWER LINES.
The Charleston,SC radar (KCLX), 106 km away, was scanning. The volume nearest the first event began at 16:52 UTC.
17 hail, 4 thunderstorm wind, 1 flash flood, 1 tornado. Local standard time, as filed.
Quarter size hail was reported by the public in Strawberry, South Carolina.
The public reported a 10 to 12 inch diameter pine tree knocked down by strong thunderstorm winds across Colony Post Loop Road in Spring Grove Plantation.
Quarter size hail was reported in Strawberry, South Carolina.
Dime to penny size hail was reported on Cypress Gardens Road, 5 miles north-northeast of College Park.
The public reported trees blocking the intersection of Cypress Garden Road and Highway 52 near Strawberry, South Carolina.
A trained weather spotter reported penny size hail 3 miles southwest of Moncks Corner, South Carolina.
A trained weather spotter reported golf ball size hail and 40 to 50 mph wind gusts in New Hope, South Carolina.
A large tree was reported down blocking Palm Hill Road off Highway 52 near Goose Creek, South Carolina.
Quarter size hail was reported by the public in Johns Island, South Carolina.
The public reported penny size hail in Cottageville, South Carolina.
The public reported quarter size hail in Givhans, South Carolina.
A trained weather spotter reported penny size hail 4 miles west of Johns Island, South Carolina.
The public reported quarter size hail in Ridgeville, South Carolina.
The public reported golf ball size hail in Ridgeville, South Carolina.
A trained weather spotter reported quarter size hail in Ridgeville, South Carolina.
Broadcast media reported flooding in downtown Charleston, South Carolina along Market Street. Portions of Market Street were blocked off by more than a foot of water covering the road.
Nickel size hail was reported by a trained weather spotter 2 miles east-southeast of Dorchester, South Carolina.
The National Weather Service office in Charleston, South Carolina completed a damage survey in Berkeley county and determined that an EF-0 Tornado with 70 to 80 mph winds occurred. The Tornado touched down near the intersection of Groomstown Road and Endless Lane, then moved northward along Groomstown Road. The path of the Tornado was 1/3 of a mile long and 75 yards wide. Four mobile homes sustained minor damage. One large and one small tree were uprooted, and many limbs were snapped off of trees. A large tree split near the bottom of the trunk and one power pole was snapped off. One large chicken coop was lifted off the ground and moved 6 to 8 inches. One lightweight aluminum shed was blown 150 feet away and destroyed. One car was pushed 25 to 30 feet by the wind. Several small wooden pump houses approximately 6 feet by 6 feet were destroyed. Baseball size hail was also reported by those interviewed during the storm survey. There was one injury reported with this Tornado.
Quarter size hail was reported by the public in Cross, South Carolina.
A 30 foot tall apple tree was reported down by the public in Cross, South Carolina.
Quarter size hail was reported in Cross, South Carolina.
Nickel to golf ball size hail was reported by the public in Cross, South Carolina.
Golf ball size hail was reported in Eadytown, South Carolina by the public. Two trees were also reported down on a dock on Lake Marion.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2008Every state in 2008This day in weather historyThe tornado archive for South Carolina, 2008Warnings in South Carolina, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 119938, 119974, 119939, 119940, 119976, 119942, 119943, 119982, 119945, 119949, 119950, 119951, 119952, 119953, 119955, 119937, 119958, 119973, 119959, 119983, 119961, 119962, 119963.